Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2017, 4:40 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 13, 2017, 5:15 PM MDT
- In force
- 35 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 21 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
716
WUUS54 KEPZ 132240
SVREPZ
NMC013-TXC141-132330-
/O.NEW.KEPZ.SV.W.0124.170813T2240Z-170813T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
440 PM MDT SUN AUG 13 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Southeastern Dona Ana County in south central New Mexico...
Northwestern El Paso County in southwestern Texas...
* Until 530 PM MDT
* At 439 PM MDT, a severe thunderstorm was located near Anthony,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anthony...
Chaparral...
Vinton...
Anthony Gap...
and Berino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643
TIME...MOT...LOC 2239Z 276DEG 14KT 3204 10660
HAIL...1.00IN
WIND...60MPH
$$
GRZYWACZ2 follow-up statements
858 WWUS54 KEPZ 132302 SVSEPZ Severe Weather Statement National Weather Service El Paso TX 502 PM MDT SUN AUG 13 2017 NMC013-TXC141-132330- /O.CON.KEPZ.SV.W.0124.000000T0000Z-170813T2330Z/ Dona Ana NM-El Paso TX- 502 PM MDT SUN AUG 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES... At 502 PM MDT, a severe thunderstorm was located over Anthony Gap, or 4 miles east of Anthony, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Anthony, Chaparral, Vinton, Anthony Gap and Berino. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643 TIME...MOT...LOC 2302Z 276DEG 14KT 3202 10651 HAIL...0.75IN WIND...60MPH $$ GRZYWACZ
857
WWUS54 KEPZ 132315
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
515 PM MDT SUN AUG 13 2017
NMC013-TXC141-132325-
/O.CAN.KEPZ.SV.W.0124.000000T0000Z-170813T2330Z/
Dona Ana NM-El Paso TX-
515 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3196 10664 3210 10666 3212 10638 3196 10643
TIME...MOT...LOC 2311Z 276DEG 14KT 3201 10645
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 13, 3:35 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 335 PM MDT Sun Aug 13 2017 .SYNOPSIS... We will see one more day of wide spread rain chances on Monday, then drier weather will begin to move into the area and pretty much cutoff our rain chances through Thursday. A slight chance for rain returns to the forecast for Friday and the weekend. Temperatures this week will run near or a degree or two above average. && .DISCUSSION... Looks like we will see another break in our monsoon flow midweek this week. In the mean time, currently we have a zonal flow across the region. This westerly flow is moving the moisture from Arizona across New Mexico and west Texas. Drier air was beginning to push into western Arizona and that will arrive here by midweek. For tonight we will continue to see isolated to scattered thunderstorms as heat and outflow boundaries work to make the most of the moisture we have in place. On Monday all the models had been trying to pull a small upper level low across the southern portion of the area, but the last few runs have been trending this feature toward the south and the current runs all continue that trend. Only the NAM clips part of Hudspeth county with any enhanced rain chances. The rest of the models give us one last day of just general thunderstorms across the area. Starting on Tuesday the dry air will start to move in with earnest, especially out west. The rain chances on Tuesday will be confined east of the Rio Grande at best maybe nothing at all. For Wednesday and Thursday we will see precipitable water values well below one inch and that will give us surface dew point readings in the 40's and maybe even in the 30's. That will be a nice change for those of us with evaporative coolers. By Friday, the upper level ridge will again try and establish itself to our east. This will allow some moisture to begin to trickle back into the area, first in the east late on Friday and then across the entire area on Saturday. Rain chances though not great for the weekend, will be better than we see for the middle part of this week. After a few days of "cooler" temperatures, we will again see our afternoon highs begin to creep higher. As the moisture and clouds move out we will see our highs a little back above average by midweek, then as the moisture returns for the weekend they will again cool a few degrees back to near average. For those of you wondering what our partial eclipse viewing weather will be on Monday the 21st. Right now the ECMWF is saying we should have a pretty good chance of seeing the partial eclipse around noon time, but the GFS has the upper level high to our east really pumping in the moisture and clouds which would mean you'd have better luck watching the eclipse online. && .AVIATION...Valid 14/00Z-15/00Z... Convective activity has already started in the Gila Region and the Sacramento Mountains. Thunderstorms should increase in coverage and intensity this afternoon and evening across the forecast area. Therefore, expect a chance of MVFR to IFR conditions near thunderstorms. Otherwise, expect VFR conditions with westerly winds between 5 to 10 mph, with gusts up to 20 mph in areas west of the Rio Grande. && .FIRE WEATHER... A drying trend starts today as a westerly flow starts to dominate the region. Minimum relative humidities start to decrease from the mid 30s in the lowlands and the 40s in the mountains into the teens and 20s, respectively. However, expect isolated to scattered showers and thunderstorms through Tuesday. Wednesday to Friday should be the driest days of the week and there is a slight chance we may not have wetting precip during these three days. This dry air mass also increases the current max temperatures by a couple of degrees. An upper high will be shifting west into central Texas by the weekend, marking the return of monsoon moisture area wide. A southerly flow develops due to the aforementioned high pressure bringing back gulf moisture an increasing the chances for showers and thunderstorms area wide. Vent rates will be on the rise the next few days due to stronger transport winds through midweek. && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 93 74 94 / 30 30 30 0 Sierra Blanca 70 90 69 90 / 40 30 40 20 Las Cruces 70 91 69 92 / 30 30 30 0 Alamogordo 70 91 69 91 / 40 30 30 20 Cloudcroft 54 70 53 70 / 40 50 30 20 Truth or Consequences 70 91 69 93 / 40 40 20 10 Silver City 63 84 61 85 / 40 30 20 10 Deming 70 91 68 92 / 40 20 20 0 Lordsburg 68 89 67 91 / 30 20 20 0 West El Paso Metro 74 92 74 94 / 30 30 30 0 Dell City 72 92 72 95 / 40 30 40 20 Fort Hancock 74 93 74 94 / 40 30 40 20 Loma Linda 68 86 68 87 / 30 30 30 10 Fabens 75 93 74 95 / 40 30 30 0 Santa Teresa 72 92 73 94 / 30 30 30 0 White Sands HQ 71 91 70 93 / 30 30 30 0 Jornada Range 69 91 68 93 / 40 30 30 0 Hatch 70 93 68 94 / 40 30 20 0 Columbus 70 91 69 93 / 30 20 20 0 Orogrande 72 91 71 93 / 30 30 30 10 Mayhill 59 78 59 80 / 50 60 40 30 Mescalero 59 79 58 79 / 40 50 30 20 Timberon 59 77 57 78 / 40 40 40 20 Winston 60 83 59 84 / 50 40 20 10 Hillsboro 66 88 64 89 / 50 40 20 10 Spaceport 69 91 67 92 / 40 30 20 0 Lake Roberts 59 82 57 82 / 40 30 20 10 Hurley 64 86 62 87 / 40 20 20 10 Cliff 64 89 62 90 / 40 30 20 10 Mule Creek 65 86 64 87 / 40 30 20 10 Faywood 65 87 63 88 / 40 30 20 10 Animas 67 88 66 91 / 30 30 20 0 Hachita 67 89 66 91 / 30 20 20 0 Antelope Wells 66 87 65 89 / 40 30 30 10 Cloverdale 64 82 63 84 / 50 30 30 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Crespo
Hazardous weather outlook, Aug 13, 11:51 AM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1151 AM MDT Sun Aug 13 2017 NMZ401>417-TXZ418>424-141800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1151 AM MDT Sun Aug 13 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight We will see scattered afternoon thunderstorms in area mountains with isolated storms in the lowlands. Then this evening we will see a few isolated thunderstorms in the mountains with scattered lowland storms. A few storms could produce small hail and gusty outflow winds. Also a few storms could produce rainfall amounts of 1 to 2 inches in an hour would could lead to some isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday we will again see isolated to scattered afternoon and evening thunderstorms. Then on Tuesday drier air will begin to move into the area and we will only see isolated thunderstorms east of the Rio Grande. Wednesday and Thursday will be dry, then isolated thunderstorms return to the forecast for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather via our 800 spotter number or via Twitter using our office username of @NWSElPaso
In the hours before
Special weather statement, Aug 13, 2:31 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service El Paso TX 231 PM MDT SUN AUG 13 2017 NMZ407-409-410-132115- Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM- Sierra County Lakes NM- 231 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA... NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 315 PM MDT... At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near Nutt, or 15 miles west of Hatch, moving northeast at 15 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Uvas Valley and Nutt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3248 10738 3259 10748 3275 10730 3258 10714 TIME...MOT...LOC 2030Z 235DEG 13KT 3258 10740 GRZYWACZ
Special weather statement, Aug 13, 3:30 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service El Paso TX 330 PM MDT SUN AUG 13 2017 NMZ410-411-413-132200- Southern Tularosa Basin NM-Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 330 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Dona Ana, or 4 miles southeast of Leasburg, moving northeast at 20 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Las Cruces, Leasburg, East Mesa, Radium Springs, Dona Ana, Organ, Lookout Peak and Twin Peaks. LAT...LON 3233 10683 3245 10699 3263 10666 3240 10652 TIME...MOT...LOC 2130Z 237DEG 18KT 3240 10682 GRZYWACZ
Local storm report, Aug 13, 3:45 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 SE DONA ANA 32.38N 106.80W
08/13/2017 M0.75 INCH DONA ANA NM TRAINED SPOTTER
SPOTTER REPORTS PEA TO DIME SIZE HAIL ALONG WITH HEAVY
RAINFALL.
&&
EVENT NUMBER EPZ1700362
CADLocal storm report, Aug 13, 4:12 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNE LAS CRUCES 32.34N 106.77W
08/13/2017 M0.88 INCH DONA ANA NM OTHER FEDERAL
DOD EMPLOYEE REPORTS HAIL UP TO NICKEL SIZE AT DONA ANA
COMMUNITY COLLEGE ALONG WITH HEAVY RAIN.
&&
EVENT NUMBER EPZ1700363
CADSpecial weather statement, Aug 13, 4:16 PM MDT, 24 minutes before
Special Weather Statement National Weather Service El Paso TX 416 PM MDT SUN AUG 13 2017 NMZ407-411-132300- Southwest Desert/Mimbres Basin NM- Southern Dona Ana County/Mesilla Valley NM- 416 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND SOUTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 415 PM MDT, trained weather spotters reported a dust storm with reduced visibilities along a line extending from 4 miles west of Sunshine to 6 miles south of Akela. Movement was south at 10 mph. Expect visibilities to quickly be reduced to under a half mile in dust along Highway 11. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Sunshine, Spring Canyon State Park and Rock Hound State Park. LAT...LON 3186 10795 3187 10719 3220 10735 3220 10793 TIME...MOT...LOC 2215Z 349DEG 11KT 3214 10784 3214 10742 GRZYWACZ
Special weather statement, Aug 13, 4:35 PM MDT, 5 minutes before
Special Weather Statement National Weather Service El Paso TX 435 PM MDT SUN AUG 13 2017 NMZ402-403-407-132315- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- Southwest Desert/Mimbres Basin NM- 435 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTHWESTERN LUNA COUNTIES UNTIL 515 PM MDT... At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of City Of Rocks State Park, moving south at 15 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... City Of Rocks State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3271 10811 3273 10793 3245 10782 3244 10819 TIME...MOT...LOC 2235Z 014DEG 13KT 3264 10805 GRZYWACZ
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:40 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 13, 4:18 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 42 min |
| Aug 13, 5:20 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
| Aug 12, 6:14 PM MDT | Special Weather Statement | EPZ | Grant | 46 min |
| Aug 12, 6:24 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Aug 12, 6:31 PM MDT | Special Weather Statement | EPZ | Luna | 29 min |
| Aug 12, 6:39 PM MDT | Special Weather Statement | EPZ | Hidalgo | 51 min |
| Aug 12, 7:14 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 46 min |
| Aug 12, 7:30 PM MDT | Special Weather Statement | EPZ | Luna | 30 min |
| Aug 12, 7:54 PM MDT | Special Weather Statement | EPZ | Luna | 51 min |
| Aug 12, 8:03 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 42 min |
| Aug 12, 8:18 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 13, 12:50 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 13, 12:55 PM MDT | Special Weather Statement | EPZ | Luna | 50 min |
| Aug 13, 1:26 PM MDT | Special Weather Statement | EPZ | 49 min | |
| Aug 13, 1:29 PM MDT | Special Weather Statement | EPZ | 46 min | |
| Aug 13, 2:05 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 13, 2:31 PM MDT | Special Weather Statement | EPZ | Doña Ana | 44 min |
| Aug 13, 2:39 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 13, 2:46 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Aug 13, 3:30 PM MDT | Special Weather Statement | EPZ | Doña Ana | 30 min |
| Aug 13, 3:46 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 44 min |
| Aug 13, 3:49 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 13, 4:16 PM MDT | Special Weather Statement | EPZ | Luna | 44 min |
| Aug 13, 4:35 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Aug 13, 5:14 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Aug 13, 5:28 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 19 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.